Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 88, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2019, 2:41 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2019, 2:41 PM CDT (19:41 UTC)
- Expired
- Jul 8, 2019, 3:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 156 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:10 PM CDT | HAIL 1 | 11 Ene Rocklake, ND | LARGE HAIL AND STRONG WINDS DAMAGED CROPS IN EAST CENTRAL LANSING TOWNSHIP. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1630 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
474
WUUS53 KFGF 081941
SVRFGF
NDC019-095-082015-
/O.NEW.KFGF.SV.W.0088.190708T1941Z-190708T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
241 PM CDT Mon Jul 8 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Towner County in northeastern North Dakota...
Northwestern Cavalier County in northeastern North Dakota...
* Until 315 PM CDT.
* At 239 PM CDT, a severe thunderstorm was located 7 miles southwest
of Sarles, or 35 miles west of Langdon, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sarles, Calvin and Hannah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4900 9867 4895 9862 4877 9912 4889 9928
4900 9911
TIME...MOT...LOC 1939Z 235DEG 28KT 4889 9913
HAIL...1.00IN
WIND...60MPH
$$
Lee1 follow-up statement
113
WWUS53 KFGF 081959
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
259 PM CDT Mon Jul 8 2019
NDC019-095-082015-
/O.CON.KFGF.SV.W.0088.000000T0000Z-190708T2015Z/
Towner ND-Cavalier ND-
259 PM CDT Mon Jul 8 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN TOWNER AND NORTHWESTERN CAVALIER COUNTIES...
At 259 PM CDT, a severe thunderstorm was located near Sarles, or 31
miles west of Langdon, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sarles, Calvin and Hannah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4878 9910 4888 9920 4900 9903 4900 9867
4895 9862
TIME...MOT...LOC 1959Z 240DEG 13KT 4888 9905
HAIL...1.00IN
WIND...60MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:05 PM CDT, 36 minutes earlier.
Area forecast discussion, Jul 8, 2:05 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 205 PM CDT Mon Jul 8 2019 .MESOSCALE DISCUSSION... Issued at 205 PM CDT Mon Jul 8 2019 A surface boundary extending from southwestern North Dakota up to near Minot and into southern Saskatchewan will continue to be the main focus for convective development throughout the afternoon. As of early this afternoon, storms were already beginning to fire north and west of Bismarck as any capping looks to be eroding slightly earlier than anticipated. Satellite imagery depicts additional towers trying to form further north and east into the Devils Lake basin and across the International border. Initial storm mode will likely be more discrete cells forming along the aforementioned boundary throughout the afternoon. Instability is plentiful with 4000-5000 J/kg to work with (SPC mesoanalysis page indicating even up to 6000 J/kg just west of our area). Effective bulk shear isn't as impressive but still appreciable, especially out in the Devils Lake basin with values of 30-35 kts. Further south and east shear values are more in the 20-25 kt range. Therefore, initial threats mid to late afternoon will be large hail (possibly significant of 2 inches in diameter or larger), wind gusts up to 75 mph, and a possible tornado. Quick bursts of heavy rainfall will also be possible as precipitable water values are pushing 1.50 inches or higher. Most locations should be able to absorb a fair amount of rainfall but isolated flooding is not out of the question if rain rates get high enough and/or heavy rainfall occurs over more urban rather than rural areas. Storms will likely become more linear in nature as the evening progresses due to shear vectors generally running parallel with the boundary. The main threats will then transition to more of a wind and heavy rain threat with less likelihood of significantly large hail as storms move into southeastern North Dakota and northwestern Minnesota later this evening. && .UPDATE... Issued at 107 PM CDT Mon Jul 8 2019 SPC has increased the severe risk from slight to enhanced for that area where we expect initial discrete supercells. Risks and thoughts remain similar to the last update, and the SPC update reflects the increase in confidence. We plan on issuing a mesoscale discussion in the next couple hours to address the severe weather threat and expectations. UPDATE Issued at 1008 AM CDT Mon Jul 8 2019 Very isolated thunderstorms continue on the leading edge of the mid-level warm air advection/low level moisture advection. Deep layer shear is very weak so any storms late this morning/early afternoon within this zone of forcing should remain weaker. Did extend the isolated thunder chances into the early afternoon (and timed it northward) as activity remains as of 15z. Afternoon/evening severe and excessive rain potential continues to increase. Storm motions will be more or less parallel to the weak low level boundary. Thus, still thinking that storms will start out more discrete across northcentral North Dakota/Devils Lake Basin, and then develop into a linear complex that slowly sags southeast. Initially, high instability combined with 30-35 knots of deep layer shear near the boundary should lead to the potential for at least significant hail, and will need to start messaging this more significant impact across the Devils Lake Basin. Of course, given initially discrete supercell activity, severe wind gust and tornado potential will also be elevated. CAM UH values/tracks agree with this thinking. As the activity evolves into the more linear complex and enters weaker deep layer shear to the east, anticipate a transition to more of a wind and especially excessive rainfall threat. Still not sure how much of a threat the excessive rainfall will be, and will need to analyze the excessive rainfall threat and consider appropriate messaging. && .SHORT TERM...(Today and tonight) Issued at 323 AM CDT Mon Jul 8 2019 Complex pattern today in terms of convection and the usual when, how strong, etc. To start today there are some elevated showers NW of Aberdeen. HRRR continues to hint at risk of a few showers or t-storms developing thru 15z into SE ND and possibly into the mid RRV. So kept low pops in this area, but dropped pops up thru NE ND/DVL area this morning. Activity which has given heavy rain to SE Sask moving more northeast and will weaken with activity likely to miss our NW fcst area this morning. The net result will be most areas will start the day with high clouds...thinner east. Some light vsby reductions noted in a few spots in the nrn RRV but smoke concentrations from HRRR smoke model are quite low now...therefore will no longer mention smoke. It would appear the most likely scenario is for one low pressure to move from SE Sask into Manitoba and be located north of Winnipeg this aftn. A weak boundary will extend SW into central ND (west of DVL-BIS) at 20z. Updraft helicity progs from HREF indicate higher chance for supercells is in eastern Manitoba closer to the sfc low with a lower but still decent threat along the boundary SW toward DVL/Rugby to BIS area. 0-6 km shear is only optimal right near the boundary. Despite 2500-4000 j/kg MU CAPE potential east of the boundary in E ND the lack of deep shear may preclude any long period of severe wx...as initial severe wx (hail/wind). With PWATS near 1.75 inch late today thru tonight and sfc dew pts low 70s conditions are such that t-storms which may be severe turn more into clusters of heavy rain...and thus WPC will have area in excessive rain potential. Discussed with BIS on statewide precip graphic and also BIS wanted to keep severe mention in north central ND in SPC marginal so will add severe to adjacent areas near DVL/Cando. Showers and t-storms to continue overnight but coverage and intensity is uncertain. .LONG TERM...(Tuesday through Sunday) Issued at 323 AM CDT Mon Jul 8 2019 Tuesday focus will be on likely heavier rain setting up along the Intl border. 500 mb low over central ND tues late day with sfc low in north central ND. This set up favors low topped supercells southeast of the upper low or in the Red River valley/SE ND where ribbon of 2000-3000 j/kg cape is progged Tues mid to late aftn. Tue night through Sun Main threats for the extended forecast period will be risk of a few severe tstms later Tue into Tue night and once again on Fri. Late Tue aftn we'll be facing a pre-frontal trough and trailing boundary, coincident with a stronger upper wave and closed low which would all add to the synoptic forcing. This all introduces the threat for strong to a few severe storms Tue evening into the nighttime hours. Current guidance is still suggesting general rainfall amounts between one and three inches through the early Wed time frame, creating an excessive rainfall impact, potentially. Shwr/tstm chances look to decrease during the day on Wed as the complex heads towards the Great Lakes and surface high pressure builds down through the Valley. The high will be in place on Thu, accompanied by developing upper ridging, bringing drier and warmer weather our way. Finally, a weaker boundary could possibly bring some convection to the region as the week ends. No changes to the anticipated temp regime : cooler Wed in the wake of the cold front, then back up into the 80s from Thu through the weekend. Overnight lows will be mostly in the balmy 60s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 107 PM CDT Mon Jul 8 2019 High confidence that thunderstorms will affect most TAF sites at some point during the period. Did go with predominant thunder where confidence was highest, and VCTS where confidence is somewhat lower (and timing is later). Otherwise, expect gusty southerly winds in some areas this afternoon. Cigs mainly VFR, but there is the potential for IFR/MVFR in during the thunderstorms, and more widespread on Tuesday. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...Lee UPDATE...TG SHORT TERM...Riddle LONG TERM...WJB AVIATION...TG
Hazardous weather outlook, Jul 8, 10:35 AM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1035 AM CDT Mon Jul 8 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1035 AM CDT Mon Jul 8 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated thunderstorms possible over northeastern North Dakota and northwest Minnesota during the late morning and early afternoon period. These storms will remain weaker but could produce lightning and brief heavy rainfall. Stronger thunderstorms are expected to develop during the mid to late afternoon over north central North Dakota between Devils Lake and Minot. These initial scattered storms will bring a threat of hail greater than 2 inches, wind gusts up to 70 mph, and possibly a tornado. By the evening hours, these storms will form into a line and move east and southeast into much of eastern North Dakota and northwest Minnesota. As the storms transition into a line, the main threats will be hail around 1 inch, wind gusts to 70 mph, and excessive rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected Tuesday, ending Wednesday. Locally heavy rainfall the main threat. There is also a risk for isolated severe storms Tuesday afternoon with hail, wind, and a tornado potential threats. Periodic thunderstorm chances exist through the late week as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 8, 11:44 AM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1144 AM CDT Mon Jul 8 2019
MNZ001-081715-
West Polk MN-
1144 AM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK COUNTY UNTIL
1215 PM CDT...
At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Key West, or 9 miles northeast of Grand Forks, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Euclid, Angus, Key West and Sherack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4817 9651 4812 9650 4803 9650 4802 9648
4793 9648 4793 9695 4803 9699
TIME...MOT...LOC 1643Z 257DEG 22KT 4798 9689
LeeThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:53 PM CDT | Flash Flood Watch | FGF | Benson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more | 5 hr |
| Jul 8, 3:09 PM CDT | Special Weather Statement | FGF | Towner | 51 min |
| Jul 8, 3:13 PM CDT | Special Weather Statement | FGF | Cavalier | 62 min |
| Jul 8, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 53 min |
| Jul 8, 4:04 PM CDT | Areal Flood Advisory | FGF | Towner | 4 hr |
| Jul 8, 4:07 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 53 min |
| Jul 8, 4:11 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 49 min |
| Jul 8, 4:22 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey | 38 min |
| Jul 8, 5:02 PM CDT | Areal Flood Advisory | FGF | Cavalier, Ramsey, Towner | 5 hr |
| Jul 8, 5:11 PM CDT | Special Weather Statement | FGF | Cavalier | 49 min |
| Jul 8, 5:39 PM CDT | Special Weather Statement | FGF | Eddy | 66 min |
| Jul 8, 5:41 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey, Walsh | 49 min |
| Jul 8, 5:49 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 56 min |
| Jul 8, 6:15 PM CDT | Special Weather Statement | FGF | Griggs, Nelson | 60 min |
| Jul 8, 6:19 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 56 min |
| Jul 8, 6:29 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 61 min |
| Jul 8, 6:52 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele, Traill | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.